Virginia, 2020

Strong Wind in Virginia, December 1, 2020

December 1, 2020 · NWS RNK · 1 event in 1 county or zone

Strong northwest winds developed as an area of low pressure moved east from the Great Lakes region into New England. In Craig County, these strong winds blew two trees down at the Craig County Water Treatment Plant.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong northwest winds developed as an area of low pressure moved east from the Great Lakes region into New England. In Craig County, these strong winds blew two trees down at the Craig County Water Treatment Plant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 6:17 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 1, 6:17 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
617 AM EST Tue Dec 1 2020

.SYNOPSIS...
A strong low pressure system moves northeast over New York later
today. High pressure will return late Wednesday and Thursday.
Another low pressure system arrives late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 AM EST Tuesday...

Models pretty consistent in taking upper low from the central
Appalachians early this morning, northeast to the eastern Great
Lakes by this evening. Coverage of snow showers and flurries will
reach into the foothills/piedmont through after dawn, but then trim
back to the upslope areas after the core of the upper deformation
moves northeast.

Keeping forecast headlines as is, as not much change expected in
overall snow amounts, with highest of 4-8 inches in western
Greenbrier, which accounts for any that has fallen since late Monday.
Could see a dusting to an inch as far east as the New River Valley,
as bands set up later today, with low level feed coming off Lake
Michigan. Look for brunt of accumulating snow showers to fade by
this evening, though portions of western Greenbrier could have
another inch or two between 7pm and midnight, but overall best
accumulating snows will be between this morning and late afternoon.

Tonight, snow showers taper to flurries in the west before ending
overnight.

As far as winds go, models continue to show gusts sub-advisory, but
should be blustery nonetheless from the foothills west over the
mountains, some gusts to 40 mph possible. This will lead to some
blowing snow and lower vsbys in the higher ridges which is covered
in the winter headlines.

Highs today will run about 20 degrees below normal in the mountains,
with mid 20s to lower 30s, to 10 degrees below normal in the
piedmont with lower 40s. Wind chills are expected to be in the
single digits/near zero at the higher ridges this morning, with
teens/20s elsewhere.

We'll be keeping a gradient tonight, so not expect ideal radiational
cooling, but still slightly colder than normal, and could be colder
where a snow cover exists, with upper teens to lower 20s west, to
mid to upper 20s in the lower elevations east of the Blue Ridge.

Forecast confidence is medium on snowfall amounts and winds, and
above average for temperatures and sky cover.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EST Tuesday...

On Wednesday, the area will still be within a tight gradient of the
departing upper low and a building ridge in the Lower Ohio Valley.
While we are looking for a dry forecast on Wednesday, winds still
will remain gusty. Wind gusts of 20 to 30 mph will be common across
the mountains with gusts of 10 to 20 mph across the Piedmont. Speeds
will start to drop by the early afternoon. High temperatures will be
slightly cooler than normal.

Wednesday night into Thursday, winds will trend to light and
variable as high pressure both aloft and at the surface move
overhead. The center of these highs is expected to shift east of the
area by Thursday afternoon. This will allow for a trend for low
level winds to become southwest, and start to advect milder air back
into the region.

Thursday night into Friday, an upper low/trough is expected to
deepen across the Lower Mississippi Valley. This in turn will
increase the magnitude of the southwest flow over the area, and
start to tap Gulf of Mexico moisture. This moisture is expected to
first manifest itself as increasing cloud cover over the region
Thursday evening from west to east. By daybreak Friday, some light
precipitation will be possible across the western half of the region
in the form of either light rain or light snow.

Friday into Friday night, models vary with the path and intensity of
the upper low and its associated surface features and associated
precipitation. A consensus and persistence forecast for the region
places about a 20 to 30 percent chance of precipitation for the
region, again in the form of either light rain or light snow across
the mountains and light rain for the Piedmont.

Temperatures are expected to trend milder Thursday into Friday with
values by Friday averaging about five to ten degrees above normal.

Confidence in the above forecast scenario is moderate to high for
Wednesday through Thursday, but tends to low to moderate Thursday
night through Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 200 PM EST Sunday...

Model discrepancies continue to remain within the long term period.
The Canadian model along with some of our ensembles continues to
paint in a closed low feature for the weekend. Current 12z GFS
guidance shows this feature to the south of the region sliding off
the North Carolina coast Saturday into Sunday while the Euro keeps
the low locked to the north of the Great Lakes with a shift to
the North Carolina coast Sunday afternoon and evening. For now
kept chance PoPs in the forecast as the low looks to be close
enough to provide us with a deformation zone for at least chance
PoPs to develop. Confidence remains low though at this time.
Another piece of shortwave energy looks to round the base of the
trough with an incoming front that looks to touch off more
upslope mountain snow showers by early next week.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
As of 610 AM EST Tuesday...

Mountain snow showers will keep IFR vsbys/cigs at times at
BLF/LWB this morning with MVFR as far east as ROA, VFR east.

West-northwest winds increase after 14z with some gusts over
30kts possible especially at BLF/BCB/ROA.

Will start to see cigs improve this afternoon to MVFR then VFR
after 06z tonight. Wind gusts should start to taper overnight.

Forecast confidence is high.

Extended Aviation Discussion...

High pressure arrives by Wednesday with VFR expected through
Thursday. Another system appears likely with sub-VFR cigs and
vsbys by Friday, followed by some northwest flow Saturday but
should see better flying conditions, especially east.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 4 PM EST this afternoon for
     VAZ007-009-015.
NC...Winter Weather Advisory until 4 PM EST this afternoon for
     NCZ001-018.
WV...Winter Weather Advisory until 7 PM EST this evening for WVZ042-
     043-507.
     Winter Storm Warning until 7 PM EST this evening for WVZ508.

&&

SYNOPSIS...RCS/WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...ET
AVIATION...MBS/WP
Hazardous weather outlook, Dec 1, 4:07 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
407 AM EST Tue Dec 1 2020

NCZ002-VAZ010>014-016>020-022>024-WVZ044-020915-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
407 AM EST Tue Dec 1 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

West to northwest winds gusting to 30 to 40 mph can be expected
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-020915-
Ashe-Watauga-Tazewell-Smyth-Grayson-
407 AM EST Tue Dec 1 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-020915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
407 AM EST Tue Dec 1 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-043-507-020915-
Mercer-Summers-Eastern Greenbrier-
407 AM EST Tue Dec 1 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-020915-
Western Greenbrier-
407 AM EST Tue Dec 1 2020

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 1, 6:18 AM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 AM EST TUE DEC 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             4 NNE BLACKSBURG        37.29N 80.40W
12/01/2020  M0.3 INCH        MONTGOMERY         VA   NWS EMPLOYEE

&&

WHP
Local storm report, Dec 1, 7:25 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 AM EST TUE DEC 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 NNW BEECH MOUNTAIN    36.22N 81.89W
12/01/2020  M4.0 INCH        WATAUGA            NC   PUBLIC

&&

VFJ
Local storm report, Dec 1, 7:31 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 AM EST TUE DEC 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 NNW BOONE             36.23N 81.68W
12/01/2020  E3.0 INCH        WATAUGA            NC   PUBLIC

            REPORTED AT HOWARD KNOB, NC.

&&

VFJ
Local storm report, Dec 1, 9:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 AM EST TUE DEC 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     SNOW             2 WSW WILLIAMSBURG      37.95N 80.53W
12/01/2020  E2.0 INCH        GREENBRIER         WV   BROADCAST MEDIA

&&

VFJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Craig

When
December 1, 10:00 AM EST
Where
Craig forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Strong winds blew two trees down at the Craig County Water Treatment Plant. Damage values are estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930086.